Nebraska, 2024

Damaging Winds in Nebraska, June 24, 2024

June 24, 2024 · NWS GID · 2 events in 2 counties and zones

A small cluster of strong thunderstorms formed along the dryline in far southwest Nebraska moved east through dinner hour into Furnas and Gosper counties. However, the storms did manage to produce pockets of strong winds, including a 63 mph wind gusts at the Cambridge Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A small cluster of strong thunderstorms formed along the dryline in far southwest Nebraska moved east through dinner hour into Furnas and Gosper counties. However, the storms did manage to produce pockets of strong winds, including a 63 mph wind gusts at the Cambridge Airport. Tree damage was reported in Gosper county. Though some rain did fall, the combination of the wind and dry ground resulted in blowing dust reported to have dropped the visibility down to one-quarter mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 24, 4:46 PM CST, 1 hour 9 minutes earlier. Its key messages:

  • A Heat Advisory for heat index values as high as 110 degrees remains in effect through 8 PM this evening. A separate Heat Advisory for portions of north central Kansas as well as Thayer and Nuckolls counties in south central Nebraska is in effect from 1 PM to 7 PM Tuesday.
  • A (20-30%) chance for storms late this afternoon and evening, with a few marginally severe storms possible (damaging wind gusts will be the primary concern).
  • A cold front will bring additional chances (20-50%) for thunderstorms Tuesday afternoon and evening. Severe weather will be possible along this front, with large hail, severe winds and even an isolated tornado all possible.
  • Cooler temperatures fluctuating closer to climatology (85-95 degrees) expected for the remainder of the forecast period, with potentially below normal temperatures (upper 70s/low 80s) over next weekend. Multiple chances for showers and thunderstorms through next Monday, with the best chance for more widespread and beneficial rainfall expected Wednesday night through Thursday night.
Area forecast discussion, Jun 24, 4:46 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
546 PM CDT Mon Jun 24 2024

.KEY MESSAGES...

- A Heat Advisory for heat index values as high as 110 degrees
  remains in effect through 8 PM this evening. A separate Heat
  Advisory for portions of north central Kansas as well as
  Thayer and Nuckolls counties in south central Nebraska is in
  effect from 1 PM to 7 PM Tuesday.

- A (20-30%) chance for storms late this afternoon and evening,
  with a few marginally severe storms possible (damaging wind
  gusts will be the primary concern).

- A cold front will bring additional chances (20-50%) for
  thunderstorms Tuesday afternoon and evening. Severe weather
  will be possible along this front, with large hail, severe
  winds and even an isolated tornado all possible.

- Cooler temperatures fluctuating closer to climatology (85-95
  degrees) expected for the remainder of the forecast period,
  with potentially below normal temperatures (upper 70s/low 80s)
  over next weekend. Multiple chances for showers and
  thunderstorms through next Monday, with the best chance for
  more widespread and beneficial rainfall expected Wednesday
  night through Thursday night.

&&

.DISCUSSION...
Issued at 343 PM CDT Mon Jun 24 2024

The hottest day of the year, thus far, is being observed across
the local area. Heat index values have touched 110 degrees in
spots, and heat index values are expected to remain elevated
into the early evening hours - with the heat advisory in effect
until 8 PM this evening.

To the west, a weak upper disturbance is sparking some shower
and thunderstorm activity, which should eventually reach at
least western portions of the area this evening. Went ahead and
fine tuned pops for this evening to increase them a bit west of
281, with lesser chances further east as the evening rolls on.
While there is lots of instability to work with thanks to
heating across the area this afternoon, the high based nature of
these storms and lack of mid-level shear will likely limit
storm organization, and severe wind gusts will be the primary
concern through the mid-evening hours, although with the large
amount of instability, a brief period of marginally severe hail
could be possible with the strongest storms.

For Tuesday, the focus will shift towards a cold front that
should be crossing the local area during the mid-afternoon
hours. While the current runs of the CAMs are not producing a
continuous line of storms along this front, some of the past
runs have indicated this front should act as a trigger for storm
development by mid-late afternoon, and if storms do get going,
with better shear and good instability, just about any form of
severe weather will be possible - especially across our
northeast where probs are higher and a slight risk for severe
weather is in place for tomorrow afternoon/evening. That said,
confidence is not overly high, as models have not been
consistent in the development and coverage of storms for
tomorrow afternoon. What the cold front will mark is the line
between areas that will have one more unusually hot day and
likely reach heat advisory criteria. With little change in the
location of this line from the previous forecast, the areal
coverage of the heat advisory for Tuesday was left unchanged.

Thereafter...cooler weather should infiltrate the entire area on
Wednesday, with afternoon temperatures finally falling closer to
seasonal norms...with a stronger upper level disturbance
flattening the upper level ridge as it crosses the intermountain
west...bringing a better chance for precipitation to the area
late Wednesday night through Thursday night. At this time, the
marginal risk for severe weather only clips a very small portion
of our western counties, but would not be surprised if this
area gets expanded further east as time gets closer.
Additional, potentially strong to severe, storms will be
possible through the day Thursday, which at this time looks to
be the best shot for more widespread beneficial rainfall
according to ensembles. Additionally, a marginal to slight risk
for excessive rainfall exists across the area Thursday.

Thereafter...the upper level flow becomes more zonal and
progressive, with additional periodic chances for showers and
thunderstorms through early next week, with a more noticeable
cold front next weekend dropping temperatures for both Saturday
and Sunday into the upper 70s and lower 80s, before returning
closer to climo (mid to upper 80s) to start next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 544 PM CDT Mon Jun 24 2024

Scattered showers and thunderstorms will track near or just
south of EAR/GRI before dissipating this evening. Other than
this, VFR conditions are likely to prevail through the period.

Winds go light/variable tonight into Tuesday morning. Southerly
winds then turn to the north as a front moves through on
Tuesday afternoon/evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ039>041-
     046>049-060>064-072>077-082>087.
     Heat Advisory from 1 PM to 7 PM CDT Tuesday for NEZ086-087.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-
     017>019.
     Heat Advisory from 1 PM to 7 PM CDT Tuesday for KSZ005>007-
     017>019.

&&

DISCUSSION...Rossi
AVIATION...Mangels
Hazardous weather outlook, Jun 24, 3:33 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
433 PM CDT Mon Jun 24 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
433 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Minor flooding continues along the Clear Creek in northern Polk
County as a result of heavy rain Friday night.

A Heat Advisory continues until 8pm this evening, with heat index
values up to 110 degrees.

Scattered thunderstorms move into the area from the west this
evening. The primary concern is isolated wind gusts to 60 MPH,
but a few of the strongest storms could also produce hail up to
the size of quarters. The main timeframe for severe weather is
6pm to midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Heat Advisory is in effect for Tuesday afternoon and evening
across southeastern portions of the area with expected heat index
values up to 105 degrees.

Isolated to scattered thunderstorms are expected Tuesday afternoon
and evening. A few of these could be severe with wind gusts up to
60 MPH, hail to the size of quarters, and possibly an isolated
tornado.

There are additional periodic thunderstorm chances across much of
the outlook area from Wednesday night through Sunday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
June 24, 5:55 PM CST
Where
Furnas County, 2.14 mi NNE of Cambridge
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.310, -100.160

A wind gust of 63 MPH was measured by the Cambridge Airport AWOS.

Thunderstorm Wind, Gosper

When
June 24, 6:30 PM CST
Where
Gosper County, 8.55 mi SSW of Elwood
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
40.480, -99.890

Wind gusts were estimated to be as high as 75 MPH. These winds resulted in blowing dust and reductions in visibility down to one-quarter of a mile at times. Tree damage was reported at their home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180571, 1180573.